Texas, 2021

Flash Flooding and Hail in Texas, September 28 to 30, 2021

September 28 to 30, 2021 · NWS EWX · 8 events in 4 counties and zones

An upper level low moved over Texas and interacted with a warm, moist airmass generating thunderstorms. Some of these storms produced damaging wind gusts, large hail, and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moved over Texas and interacted with a warm, moist airmass generating thunderstorms. Some of these storms produced damaging wind gusts, large hail, and heavy rain that led to flash flooding. Additional thunderstorms developed during the evening of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 28, 7:06 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 28, 7:06 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
806 PM CDT Tue Sep 28 2021

.UPDATE...
Please see the 00Z aviation forecast discussion below.

&&

.AVIATION...
The main concerns this evening and overnight will continue to revolve
around thunderstorm chances at area TAF sites. Only minor changes
were made to the inherited forecast with late evening and overnight
still favored for thunderstorm chances at area TAF sites.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT Tue Sep 28 2021/

SHORT TERM (Tonight through Wednesday Night)...
Once morning low clouds eroded, temperatures have quickly warmed
into the low to mid 90s under partly cloudy skies with light winds
from out of the south. Few isolated showers have got going at times
but expect for some additional development of activity during the
afternoon. However, the main focus late this afternoon and into the
evening should be across portions of the Hill Country and towards
the Rio Grande. Anticipate thunderstorms to develop and organize
into a line or complex of activity that advances eastward to east-
southeastward into and through the overnight hours. The convective
allowing model guidance agree on general formation of this organized
convection but do not completely agree regarding the placement and
forward propagation of this activity. Nonetheless, expect locally
heavy rainfall with these thunderstorms as the PWATs climb to 1.75+
inches within a deep warm cloud layer. While it is difficult to
pinpoint locations, there is the potential for 1 to 3 inches for
some areas with locally higher amounts. Even though the rain will be
mainly beneficial given the dry antecedent conditions, any heavier
rain rates and totals may still be enough to overcome and result in
some minor flooding concerns. Additionally, convective parameters
with MLCAPE around 2500 J/kg and weak but sufficient bulk deep layer
shear of around 25 to 30 knots across the region could yield to
isolated severe storms with possible stronger wind gusts and large
hail.

Activity looks to diminish in coverage during the day on Wednesday
once the lift weakens a bit as the vort max driving the overnight
activity pushes to the east. Additionally, the atmosphere needs to
take some time to recover after the overnight convection. However
with higher moisture levels still in place, I'll still keep slight
chance to chance PoPs in the forecast. Some models, including the
GFS and CAM guidance, indicate that another vort max could make
progress into the region from the southwest during Wednesday night
into early Thursday. This results in return of some higher PoPs,
especially to the south and west of San Antonio.

Beyond the rain/convective forecast, expect for overnight lows in
the mid to upper 60s across the Hill Country and low to mid 70s
elsewhere with plenty of cloud cover. Highs on Wednesday could be
rather tricky depending on how exactly the convection overnight
evolves, but I'll go with values that top out in the mid to upper
80s and low 90s this forecast cycle.

LONG TERM (Thursday through Tuesday)...
The low level flow will remain from the south to southeast to start
the long term period. This will bring another surge of moist air from
the Gulf. Model forecasts show PW 1.75 to 2.00 inches over most of
our CWA by Thursday night. At the same time another mid to upper
level trough will move slowly through the southwestern US. A series
of shortwave troughs will move through the pattern and combine with
the low level moisture to generate showers and thunderstorms.
Widespread showers will be likely Thursday and Friday. The best
chances look to be Thursday night and daytime Friday. With the high
PW forecast, locally heavy rain will be possible during this time
frame with Friday afternoon looking a little more favorable for heavy
rain. Friday night and Saturday the trough axis will swing across our
CWA and rain chances will continue. As the trough moves through, the
PW values are forecast to decrease and thus POPs and QPF are a little
lower. A cold front will move through North Texas Sunday and then our
CWA Monday. This will bring another chance for rain to most of the
area. Behind the front Tuesday isolated showers will linger across
the south and west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  89  72  89  71 /  70  40  30  80  70
Austin Bergstrom Intl Airport  70  88  71  88  70 /  70  40  30  80  70
New Braunfels Muni Airport     71  89  72  89  70 /  70  40  40  80  70
Burnet Muni Airport            69  87  70  87  68 /  70  20  30  70  70
Del Rio Intl Airport           72  93  73  91  70 /  50  20  30  60  70
Georgetown Muni Airport        71  87  71  88  70 /  70  30  30  80  70
Hondo Muni Airport             71  91  71  88  69 /  70  30  50  70  70
San Marcos Muni Airport        71  88  71  89  69 /  70  40  30  80  70
La Grange - Fayette Regional   73  88  73  89  72 /  70  50  30  80  60
San Antonio Intl Airport       72  89  73  87  71 /  70  40  50  80  70
Stinson Muni Airport           74  91  74  89  73 /  70  40  50  80  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...17
Hazardous weather outlook, Sep 28, 4:16 AM CST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
516 AM CDT Tue Sep 28 2021

TXZ171>173-183>194-202>209-217>225-228-291030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
516 AM CDT Tue Sep 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a marginal risk severe thunderstorms from late this
afternoon into late tonight. Localized strong wind gusts and
marginal large hail are possible, mainly over areas west of the
I-35 corridor. By late tonight there is a potential for some
areas to see heavy rainfall amounts of 1 to 3 inches with
isolated higher amounts. Dry soil conditions across the region
should prevent significant areas of run-off through tonight, but
isolated areas of flooding will still be possible. Heaviest
rainfall amounts through tonight are forecast to be near the
Highway 281 and I-35 Corridors.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms are expected each day
Wednesday through Sunday. Isolated heavy rainfall amounts up to 3
inches are possible each day, mainly Wednesday through Saturday.
With each successive round of rainfall, the potential for
flooding should increase as soils become more saturated and area
creeks and streams become swollen.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters is not expected, but timely
reports of severe winds, hail, and flooding are appreciated.

In the hours before

Special weather statement, Sep 28, 5:16 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
616 PM CDT Tue Sep 28 2021

TXZ171-172-290015-
Llano TX-Burnet TX-
616 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of northern Llano and
northwestern Burnet Counties through 715 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Spring, or 8 miles west of Llano, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burnet, Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake
Village, Inks Lake State Park, Lone Grove, Bluffton, Valley Spring,
Baby Head, Stolz, Tow and Longhorn Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3069 9827 3066 9886 3083 9892 3092 9869
      3092 9842 3094 9841 3095 9845 3097 9845
      3098 9844 3101 9846 3102 9845 3103 9841
      3103 9827
TIME...MOT...LOC 2315Z 256DEG 30KT 3077 9882

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 28, 5:22 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
622 PM CDT Tue Sep 28 2021

TXZ188-282345-
Gillespie TX-
622 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of northwestern
Gillespie County through 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, or 19 miles south of Mason, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Spring and Doss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3046 9899 3040 9921 3050 9928 3050 9901
TIME...MOT...LOC 2322Z 251DEG 19KT 3047 9919

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 28, 5:48 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
648 PM CDT Tue Sep 28 2021

TXZ172-290030-
Burnet TX-
648 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of northeastern Burnet
County through 730 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Victor, or near Burnet, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burnet, Lake Victor, Sunnylane, Joppa, Watson, Briggs and Shady
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3095 9785 3090 9783 3069 9821 3088 9830
      3103 9804 3103 9791
TIME...MOT...LOC 2347Z 244DEG 15KT 3084 9821

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PLATT
Special weather statement, Sep 28, 6:01 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
701 PM CDT Tue Sep 28 2021

TXZ223-224-290045-
De Witt TX-Gonzales TX-
701 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of northwestern DeWitt
and southeastern Gonzales Counties through 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westhoff, or 15 miles north of Yorktown, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smiley, Cheapside, Westhoff, Hochheim, Sample, Bebe and Wrightsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2934 9728 2909 9750 2913 9764 2918 9768
      2943 9764
TIME...MOT...LOC 0001Z 199DEG 18KT 2919 9757

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 28, 6:34 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CDT Tue Sep 28 2021

TXZ171-188-290100-
Gillespie TX-Llano TX-
734 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of northwestern
Gillespie and southwestern Llano Counties through 800 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, or 21 miles northwest of Fredericksburg, moving northeast at 35
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Castell, Cherry Spring, Doss and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3073 9892 3042 9893 3033 9930 3050 9929
      3050 9896 3071 9896
TIME...MOT...LOC 0034Z 237DEG 31KT 3042 9919

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 6:57 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
757 PM CDT Tue Sep 28 2021

TXZ173-192-290145-
Williamson TX-Travis TX-
757 PM CDT Tue Sep 28 2021

...Strong thunderstorms will impact portions of southwestern
Williamson and central Travis Counties through 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liberty Hill to near Lago Vista to near
The Hills. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Tanglewood
Forest, Anderson Mill, Windemere, Leander, Hutto, Lakeway, Lago
Vista, Bee Cave, West Lake Hills, Hudson Bend, The Hills, Liberty
Hill, Rollingwood, Barton Creek and Shady Hollow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3056 9751 3036 9762 3008 9777 3031 9809
      3050 9798 3068 9794
TIME...MOT...LOC 0057Z 294DEG 15KT 3063 9794 3049 9793 3033 9802

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT

The radar

The Laughlin AFB radar (KDFX), 98 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Dimmit

When
September 28, 7:30 PM CST
Where
Dimmit County, 0.52 mi W of Brundage
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
28.571, -99.678

Lightning started a fire at a oilfield tank battery near the intersection of Hwy 85 and FM 190 near Brundage. One of the damaged tanks released hydrogen sulfide. Hwy 85, FM 190, FM 1556, FM 65, and FM 1407 were closed and residents in the area were asked to shelter in place.

Hail, Bexar

When
September 28, 8:08 PM CST
Where
Bexar County, 4.52 mi SSW of Helotes
Measured
0.75 in hail
Reported by
Public
Coordinates
29.520, -98.730

Thunderstorm Wind, Bexar

When
September 28, 11:53 PM CST
Where
Bexar County, 0.6 mi E of (Rnd)randolph Afb Sa
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
29.530, -98.290

A thunderstorm produced a wind gust of 59 mph measured by the Randolph AFB ASOS.

Flash Flood, Hays

When
September 29, 1:00 AM CST to 1:30 AM CST
Where
Hays County, 3.85 mi WSW of Wimberley to 3.84 mi WSW of Wimberley
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.980, -98.110

Thunderstorms produced heavy rain that led to flash flooding. A low water crossing gauge indicated water over the roadway on CR 1492 at the Blanco River southwest of Wimberley.

Flash Flood, Bexar

When
September 29, 1:30 AM CST to 4:00 AM CST
Where
Bexar County, 3.61 mi E of Universal City to 4.11 mi E of Universal City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.530, -98.220

Thunderstorms produced heavy rain that led to flash flooding in Schertz. Flooding closed Lower Seguin Rd. at Weir Rd. at Cibolo Creek.

Flash Flood, Bexar

When
September 29, 1:30 AM CST to 4:00 AM CST
Where
Bexar County, 1.2 mi SSW of Schertz to 1.42 mi S of Schertz
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.553, -98.275

Thunderstorms produced heavy rain that led to flash flooding in Schertz. Flooding closed FM 1518 at Oak St. along Cibolo Creek.

Flash Flood, Hays

When
September 29, 2:00 AM CST to 4:00 AM CST
Where
Hays County, 1.6 mi SE of San Marcos Lowman Ar to 1.43 mi SSE of San Marcos Lowman Ar
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.831, -97.935

Thunderstorms produced heavy rain that led to flash flooding. A low water crossing gauge showed water over the roadway on S. Old Bastrop Hwy at Cottonwood Creek south of San Marcos.

Hail, Val Verde

When
September 30, 10:41 PM CST
Where
Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
29.360, -100.780

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985676, 985651, 985652, 985646, 985648, 985654, 985650, 985656.